Tennessee, 2014

Damaging Winds in Tennessee, June 21, 2014

June 21, 2014 · NWS OHX · 4 events in 3 counties and zones

Scattered thunderstorms once again developed across Middle Tennessee during the afternoon hours on June 21. A few reports of wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms once again developed across Middle Tennessee during the afternoon hours on June 21. A few reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 21, 12:55 PM CST, 50 minutes earlier.

Area forecast discussion, Jun 21, 12:55 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT SAT JUN 21 2014

.DISCUSSION...
AFTERNOON CONVECTION HAS BEEN MAINLY CONFINED TO EASTERN AREAS
BUT AM SEEING A FEW SHOWERS ON RADAR ALONG INTERSTATE 24 WEST OF
NASHVILLE AND A COUPLE UP TOWARDS THE KENTUCKY BORDER. VISIBLE
SATELLITE ALSO BEGINNING TO SHOW MORE BUILD UPS ALONG KENTUCKY
BORDER. EXPECT TO SEE ISOLATED TO SCATTERED CONVECTION MOSTLY
SOUTH OF INTERSTATE 40 AS WE GO PAST 3-4 PM TIME FRAME THIS
AFTERNOON WITH A LITTLE MORE CONCENTRATION CONFINED TO AN AREA
FROM INTERSTATE 40 EAST OF NASHVILLE AND NORTH OF INTERSTATE 24.
NORTHWESTERLY FLOW ALOFT WILL DRIVE CONVECTION TOWARD THE SOUTHEAST
AT 25 MPH. LOOK FOR ISOLATED CONVECTION TO CONTINUE OVER SOUTHERN
AREAS AND ALONG PLATEAU INTO THE FIRST PART OF THE EVENING WITH
PATCHY FOG DEVELOPING LATER TONIGHT EASTERN AREAS AND PLATEAU.

MODELS RETROGRADE UPPER RIDGE INTO THE FAR WESTERN GULF OF MEXICO
BY 12Z SUNDAY WITH WESTERLIES BUCKLING INTO A TROUGH ACROSS MID
MISSISSIPPI VALLEY BRINGING INCREASED RAIN CHANCES NEXT WEEK TO
THE MID STATE. I'VE GOT THE HIGHEST POPS ON TUESDAY BUT THERE IS A
CHANCE FOR RAIN EACH DAY NEXT WEEK. UPPER RIDGE BUILDS IN ONCE
AGAIN NEXT WEEKEND WHICH WILL LESSEN THE RAIN CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      70  93  70  93 /  10  10  10  30
CLARKSVILLE    66  92  68  91 /  10  10  10  30
CROSSVILLE     64  87  64  88 /  10  10  10  30
COLUMBIA       70  93  70  93 /  10  10  10  30
LAWRENCEBURG   69  92  69  92 /  10  10  10  30
WAVERLY        67  91  69  91 /  10  10  10  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BOYD
01
Hazardous weather outlook, Jun 21, 4:00 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SAT JUN 21 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-221000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

31

In the hours before

Special weather statement, Jun 21, 8:07 AM CST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
907 AM CDT SAT JUN 21 2014

TNZ010-011-033-034-211445-
CLAY-FENTRESS-OVERTON-PICKETT-
907 AM CDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...FENTRESS...OVERTON AND
PICKETT COUNTIES...

AT 857 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF THUNDERSTORMS...SOME STRONG...EXTENDING FROM ABOUT 10
MILES NORTHWEST OF PALL MALL TO 10 MILES NORTHWEST OF DALE HOLLOW
LAKE...MOVING SOUTHEAST AT 20 MPH. THESE STORMS WILL AFFECT PARTS OF
THE NORTHERN CUMBERLAND PLATEAU BETWEEN 915 AM CDT AND 1000 AM CDT
THIS MORNING.

SOME LOCATIONS IN THE PATH INCLUDE DALE HOLLOW LAKE...HUNTERSVILLE
...WOLF RIVER DOCK AND BYRDSTOWN.

BRIEF WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THE STRONGEST
STORMS...ALONG WITH TORRENTIAL DOWNPOURS...AND DANGEROUS LIGHTNING
STRIKES. BOATERS ON DALE HOLLOW LAKE SHOULD SEEK SAFE HARBOR UNTIL
THE STORMS HAVE PASSED.

LAT...LON 3661 8483 3660 8481 3640 8514 3662 8542
      3663 8539 3663 8530 3663 8511

19
Special weather statement, Jun 21, 9:38 AM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1038 AM CDT SAT JUN 21 2014

TNZ010-011-031>034-066-211615-
CLAY-CUMBERLAND-FENTRESS-JACKSON-OVERTON-PICKETT-PUTNAM-
1038 AM CDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...CUMBERLAND...FENTRESS...
JACKSON...OVERTON...PICKETT AND PUTNAM COUNTIES...

AT 1025 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING AN AREA OF THUNDERSTORMS...SOME STRONG...OVER THE NORTHERN
CUMBERLAND PLATEAU AND SOUTHERN KENTUCKY...MOVING SOUTHEAST AT 25
MPH. SOME OF THE THUNDERSTORMS WERE LOCATED JUST NORTHWEST OF DALE
HOLLOW LAKE...AND WILL LIKELY MOVE ACROSS THE SAME AREAS THAT ALREADY
SAW LOCALLY HEAVY RAINFALL EARLIER THIS MORNING. THESE NEW STORMS
WILL LIKELY CAUSE PONDING OF WATER IN LOW LYING AREAS...AND
MOTORISTS SHOULD EXERCISE APPROPRIATE CAUTION.

SOME LOCATIONS IN THE PATH INCLUDE DALE HOLLOW LAKE...CRAWFORD
...GRIMSLEY AND CLARKRANGE. STORMS SHOULD REACH DALE HOLLOW LAKE
AREA BY 1100 AM...AND BOATERS SHOULD SEEK SAFE HARBOR UNTIL THE
STORMS HAVE PASSED.

BRIEF WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THE STRONGEST
STORMS...ALONG WITH TORRENTIAL DOWNPOURS...AND DANGEROUS LIGHTNING
STRIKES.

LAT...LON 3637 8470 3637 8472 3634 8473 3633 8478
      3629 8480 3629 8486 3624 8487 3621 8491
      3616 8490 3608 8480 3604 8525 3662 8572
      3663 8498 3661 8478 3639 8467

19
Special weather statement, Jun 21, 12:51 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
151 PM CDT SAT JUN 21 2014

TNZ030>033-065-211930-
JACKSON-OVERTON-PUTNAM-SMITH-WHITE-
151 PM CDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...OVERTON...PUTNAM...
SMITH AND WHITE COUNTIES...

AT 142 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR GAINESBORO...MOVING SOUTHEAST
AT 20 MPH...TOWARD THE COOKEVILLE AREA.

SOME LOCATIONS IN THE PATH INCLUDE GAINESBORO...BAXTER...ALGOOD AND
COOKEVILLE.

SMALL HAIL...AND WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING STRIKES.

LAT...LON 3623 8526 3600 8562 3626 8588 3642 8560

19
Special weather statement, Jun 21, 1:08 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
208 PM CDT SAT JUN 21 2014

TNZ027-059-211945-
DAVIDSON-WILLIAMSON-
208 PM CDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON AND WILLIAMSON
COUNTIES...

AT 200 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BELLEVUE...MOVING SOUTHEAST AT 20 MPH.
THESE STORMS WILL AFFECT SOUTHERN PARTS OF THE NASHVILLE METRO AREA
BETWEEN NOW AND 245 PM THIS AFTERNOON...INCLUDING AREAS NEAR THE
DAVIDSON AND WILLIAMSON COUNTY BORDER.

SOME LOCATIONS IN THE PATH INCLUDE BELLEVUE...BELLE MEADE...FOREST
HILLS...OAK HILL...BRENTWOOD AND FRANKLIN.

WIND GUSTS TO AROUND 40 MPH ARE EXPECTED WITH THIS STORM...WHICH
COULD BREAK SMALL LIMBS FROM TREES. IN ADDITION...YOU CAN EXPECT
TORRENTIAL DOWNPOURS OF RAIN...DANGEROUS LIGHTNING STRIKES...AND
POSSIBLY SMALL HAIL.

LAT...LON 3601 8661 3599 8661 3583 8681 3606 8704
      3608 8704 3617 8689

19
Special weather statement, Jun 21, 1:22 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
222 PM CDT SAT JUN 21 2014

TNZ026-027-059-212000-
CHEATHAM-DAVIDSON-WILLIAMSON-
222 PM CDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON AND
WILLIAMSON COUNTIES...

AT 211 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR KINGSTON SPRINGS...MOVING SOUTHEAST AT 20
MPH.

SOME LOCATIONS IN THE PATH INCLUDE FAIRVIEW...NATCHEZ TRACE AT
HIGHWAY 96 AND LEIPERS FORK.

WIND GUSTS AROUND 40 MPH ARE EXPECTED WITH THIS STORM...WHICH CAN
BREAK SMALL LIMBS FROM TREES. IN ADDITION...YOU CAN EXPECT
TORRENTIAL DOWNPOURS AND DANGEROUS LIGHTNING STRIKES.

LAT...LON 3593 8692 3584 8709 3599 8720 3605 8719
      3609 8708

19
Special weather statement, Jun 21, 1:40 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
240 PM CDT SAT JUN 21 2014

TNZ009-030>033-064-065-212015-
DE KALB-JACKSON-MACON-OVERTON-PUTNAM-SMITH-WHITE-
240 PM CDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...JACKSON...MACON...
OVERTON...PUTNAM...SMITH AND WHITE COUNTIES...

AT 229 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
AN AREA OF THUNDERSTORMS...SOME STRONG...BETWEEN CARTHAGE...
WHITLEYVILLE...RICKMAN AND COOKEVILLE...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE PLEASANT SHADE...CARTHAGE AND
GRANVILLE.

ALL OF THESE STORMS CONTAIN TORRENTIAL DOWNPOURS AND SOME WILL
AFFECT AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINS THIS
AFTERNOON...ESPECIALLY OVER PARTS OF JACKSON COUNTY. AREAS THAT HAVE
HAD SEVERAL STORMS MOVE THROUGH WILL STAND AN INCREASED LIKELIHOOD
OF SEEING PONDING OF WATER IN LOW LYNG AREAS. MOTORISTS SHOULD
EXERCISE APPROPRIATE CAUTION. IN ADDITION TO THE HEAVY
DOWNPOURS...YOU CAN EXPECT SOME OF THE STRONGEST STORMS TO PRODUCE
BRIEF WIND GUSTS TO 40 MPH...AND FREQUENT AND DANGEROUS LIGHTNING
STRIKES.

LAT...LON 3624 8519 3591 8566 3635 8607 3651 8582
      3650 8581 3651 8579

19

The radar

The Nashville radar (KOHX), 58 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
June 21, 1:45 PM CST
Where
Williamson County, Fairview
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.980, -87.120

A tree was blown down onto a car in Fairview.

Thunderstorm Wind, Williamson

When
June 21, 1:48 PM CST
Where
Williamson County, 1.77 mi NE of Bingham to 1.66 mi WSW of Berrys Chapel
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.949, -86.949

Several tree were blown down northwest of Franklin, including on Old Hillsboro Road, Highway 96 West, Cotton Lane, and Del Rio Pike.

Thunderstorm Wind, Cannon

When
June 21, 3:28 PM CST
Where
Cannon County, 0.75 mi ESE of Hollow Spgs
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.675, -86.118

A tree was blown down at the intersection of Dickens Hill Road and Hollow Springs Road south of Bradyville.

Thunderstorm Wind, Smith

When
June 21, 3:29 PM CST
Where
Smith County, 0.57 mi NE of Grant
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.185, -86.072

Trees were blown down on Grant Highway and SP McClanahan Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518512, 518513, 518514, 518515.